“Emotions”

Dear DrN-  I am 42 years old, on the birth control pill, and my emotions are “out of control”.  I am tearful and all over the board.  Could this be the pill or do I need to have my hormones checked?  signed A.

Dear “out of control”-  Welcome to your forties. There is a tendency for pms to get worse with age due to falling hormone levels.  This is also called peri-menopause.  This is defined as the time 2-7 years before periods stop that hormones are changing.  If you have been on the pill for quite some time, more likely it is hormonal changes related to your age.  This on top of all the stressors people have to deal with, relationship, teens, work, finances leads to hormonal turmoil.  At times there is also an element of depression.  Hormone levels are not very helpful.  A thorough consultation and hormonal adjustment as well as lifestyle adjustments can be quite helpful.  A trial off the pill might also help tease out how it is contributing.  As you can see, its complicated.   I would recommend an appt with a provider you trust.  It could take a few visits.   Good luck, its a rough patch for sure, but not permanent.  DrN

This entry was posted in Menopausal Hormone Management. Bookmark the permalink.